Red flags about pain relievers: Over-the-counter does not mean risk-free
For many people, pain relievers are wonder drugs, allowing them to carry on with their lives despite disabling arthritis, for instance, or recurrent headaches. But all pain relievers, whether sold over-the counter (OTC) or by prescription, have potential risks. Recent studies have amplified the concerns about pain reliever risks.
The most recent warning came from a large Danish study, in Circulation, of people who previously had a heart attack. Those who took certain pain relievers, including ibuprofen (but not aspirin or naproxen), had about a 50 percent increased risk of having another heart attack or dying during the next three months—even after just a week's use. Last year another large study from the same group of Danish researchers found that the drugs also increased cardiovascular risk in healthy people.
You may be surprised to hear that those innocuous-looking tablets can increase the risk of heart attacks, but the evidence about this has been growing. That's why, in 2009, the FDA ruled that the labels of all OTC pain relievers should carry tougher warnings about this and/or other risks.
The basics: Though there are many brands of OTC pain relievers, there are two basic types: acetaminophen (such as Tylenol) and NSAIDs (nonsteroidal anti-inflammatory drugs), all available in generic form. These nonprescription NSAIDs are aspirin, ibuprofen (such as Motrin and Advil) and naproxen (such as Aleve). Some NSAIDs are also sold by prescription.
What to watch out for
The following issues relate primarily to people who take these drugs at least several times a week:
- Cardiovascular risk. In a 2007 report, the American Heart Association concluded that, with the exception of aspirin and probably naproxen, NSAIDs increase the risk of heart attacks, particularly in people who already have cardiovascular disease or are at high risk for it. The so-called COX-2 inhibitors (Celebrex, sold by prescription, is the only one still marketed) are riskiest, followed by ibuprofen.
- Blood pressure. NSAIDs can raise blood pressure. This may be at least partly responsible for the increased risk of heart attack and stroke. The evidence about acetaminophen is inconsistent.
- Gastrointestinal (GI) bleeding. NSAIDs can damage the stomach lining and cause bleeding and ulcers. This has long been considered their major drawback, as the labels warn. The risk is greatest in long-term users, those over 60, heavy drinkers, those with a history of GI bleeding or ulcers and those taking certain medications, such as blood-thinning drugs or steroids.
- Liver damage. Acetaminophen, the No. 1 nonprescription pain reliever, does not cause GI bleeding, but long-term frequent use or even large single doses can cause severe liver damage. In fact, acetaminophen overdosing is the most common cause of acute liver failure in the U.S., often as the result of suicide attempts. Most people still don't know about this risk and don't realize that acetaminophen is in hundreds of OTC cold, allergy and headache products and some prescription pain relievers. Check labels for acetaminophen, and don't take more than 4 grams—equal to eight Extra Strength Tylenol tablets—a day from all sources. Alcohol (three drinks or more at a time) and certain other drugs increase the risk. Heavy drinkers and those with liver disease should avoid, or at least limit, acetaminophen. Taking the drug while fasting also increases the risk.
- Kidney damage. NSAIDs (and acetaminophen to a lesser extent) can damage the kidneys. If you have kidney disease, talk to your doctor about pain reliever safety.
Expert advice about pain reliever risks
For healthy people who take OTC pain relievers as directed, the risks are relatively small. However, because these drugs are so popular, thousands of Americans are affected every year. Don't let these concerns prevent you from taking the drugs if you need them, but do follow this advice, especially if you take pain relievers often:
- Try nondrug treatments for chronic pain first. For arthritis or back pain, for instance, that means physical therapy, exercise, weight loss, and heat or cold therapy. It's easier to pop a pill, but these treatments may work just as well or even better.
- Talk to your doctor about which pain reliever is best for you to take regularly. Weigh the potential risks and benefits, especially if have heart disease (or are at high risk for it) or uncontrolled hypertension, or if you drink moderately or heavily.
- Consider acetaminophen first, then aspirin or naproxen. But the best choice depends on the cause and severity of your pain, along with your medical history. Acetaminophen is safest for the GI tract, though it may not provide enough relief, since unlike NSAIDs it doesn't reduce inflammation. Your doctor may recommend a prescription drug instead of long-term use or high doses of OTC products. Celebrex should be used only as a last resort.
- Take the lowest effective dose for the shortest time possible, whatever the pain reliever.
- Do not exceed the doses listed on the labels or take for more than 10 days, unless your doctor has said it's okay.
- Consult your doctor before starting aspirin therapy to protect your heart or to reduce the risk of colon cancer. Ibuprofen can block aspirin's anti-clotting effect, so don't take it during the eight hours before or half hour after you take low-dose aspirin, the FDA advises.
NSAIDs and SSRIs: An Important Caution
Besides the many well-known interactions OTC pain relievers can have with other drugs, a new one was recently discovered. Depressed people taking NSAIDs are about 25 percent less likely to have their symptoms relieved by the widely used antidepressants called SSRIs (selective serotonin reuptake inhibitors), such as Prozac and Paxil, according to a study in the Proceedings of the National Academy of Sciences. This is a double whammy, since earlier research found that combining SSRIs and NSAIDs greatly increases the risk of gastrointestinal bleeding. Acetaminophen is thus a better option for people taking SSRIs.
Source: Originally published in The University of California, Berkeley Wellness Letter (August 2011)